Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi! I believe I can be of help with this issue.
I can imagine how frustrating this situation must be for you and for your wife. That you are asking about adding Wellbutrin to the Effexor would indicate that she is getting symptomatic relief from the Effexor, which is good. And therefore you are not seeking to replace the Effexor but only to counter the sexual side effects.
There is a lot of internet discussion on the sexual benefits of Wellbutrin. They are based on research studies over the last decade that indicate two things: buproprion, the chemical name for Wellbutrin, was shown in studies to have the least number of sexual side effects compared with other antidepressants, especially SSRIs and SNRIs (Effexor is an SNRI). After these small studies, others have come out showing that bupropion in small dosages in combination with other antidepressants results in far fewer reported cases of sexual side effects. So the internet claims of Wellbutrin helping to increase sexual drive in women is not reported. Your question, though, has some support in the research and is worth discussing with her doctor. Remember, though: these studies were not large scale, highly controlled studies. Meaning: they are rather preliminary in terms of conclusive evidence of what I said above. They are indicative, not proof. However, given that sexual side effects affect life quality so much, a consultation with her doctor is certainly worthwhile.
You can talk to her doctor about trying one of the newest antidepressants, Viibryd, which has been creating a buzz because the clinical trials showed very few complaints about inhibited sexual desire and since it's been on the market these reports have continued. The reason for the excitement is that Viibryd is an SSRI, which is a type of antidepressant that has been very successful for people, like SNRIs, but they generally have inhibiting effects on sexual desire whereas Viibryd does not appear to. So this should also be part of the consultation.
You might also consider adding a behavioral component to her treatment. While behavioral treatment requires more effort from the patient than medications and is not as quick acting, it doesn't have the side effects nor withdrawal symptoms of the medications. That would be a third discussion area with her doctor.
Okay, I wish you the very best!
My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX